Kansas, 2007

Flash Flood and Hail in Kansas, May 25 to 26, 2007

May 25 to 26, 2007 · NWS GLD · 2 events in 1 county or zone

A cold front approaching the area triggered scattered thunderstorms. Some storms in Sherman County produced extremely heavy rain causing localized flooding in the southeastern portion of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cold front approaching the area triggered scattered thunderstorms. Some storms in Sherman County produced extremely heavy rain causing localized flooding in the southeastern portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 1:04 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, May 25, 1:04 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
204 PM MDT FRI MAY 25 2007

.SHORT TERM... (TONIGHT - MONDAY)
FORECAST PROBLEM WILL BE THUNDERSTORM CHANCES.

SHORTWAVE TROUGH WILL EJECT INTO THE NORTHERN PLAINS TONIGHT. COLD
FRONT IN NORTHEAST WYOMING WILL SURGE SOUTH TONIGHT AND CROSS THE
FORECAST AREA LATE. THERE DOES APPEAR TO BE A PREFRONTAL/LEE TROUGH
LOCATED NORTH TO SOUTH ACROSS THE HIGH PLAINS THIS AFTERNOON.
ALTHOUGH SYNOPTIC SCALE FORCING WILL BE BETTER FURTHER NORTH...THERE
APPEARS TO BE ENOUGH FORCING EVEN ACROSS NORTHEAST COLORADO TO NOT
DISCOUNT THE POSSIBILITY THAT THE PREFRONTAL TROUGH WILL BE A FOCUS
FOR CONVECTIVE INITIATION. IF STORMS DO DEVELOP...THEY WILL MOVE
EAST ACROSS THE FORECAST AREA THIS EVENING. WESTERN ZONES WILL HAVE
THE BEST SHOT AT THIS SCENARIO...AND WILL CARRY CHANCE POPS THERE.

FRONT WILL BISECT THE CWA AROUND 12Z...AND BY 18Z IS EXPECTED TO BE
NEAR OR JUST SOUTH OF THE FORECAST AREA. THE FRONT WILL BE THE FOCUS
FOR AFTERNOON CONVECTION...AND WILL CARRY CHANCE POPS IN SOUTHERN
ZONES. MEANWHILE...THUNDERSTORMS WILL DEVELOP IN THE POST FRONTAL
UPSLOPE FLOW NEAR THE FRONT RANGE OF COLORADO IN THE AFTERNOON.
THESE STORMS WILL MOVE EAST AND BRING A CHANCE FOR THUNDERSTORMS TO
THE FORECAST AREA SATURDAY NIGHT. IN ADDITION...FRONT APPEARS TO
BEGIN TO DRIFT NORTH BACK INTO THE AREA SATURDAY NIGHT...AND WOULD
PROVIDE ADDITIONAL LIFT FOR THUNDERSTORMS. ALL IN ALL...HARD TO RULE
OUT ANYONE SATURDAY NIGHT AND WILL PAINT SOLID CHANCE POPS WITH
SUPPORT FROM MOS AND SREF.

SAME FRONT WILL BE WAFFLING AROUND THE CWA ON SUNDAY. ANOTHER 500MB
SHORTWAVE WILL ALSO BE SLIDING THROUGH. TOGETHER THESE FEATURES WILL
PROVIDE ANOTHER CHANCE FOR THUNDERSTORMS. AT THIS POINT WILL
BROADBRUSH CHANCE POPS ACROSS THE AREA.

BY MONDAY THE SURFACE FRONT FINALLY LIFTS NORTH OR DISSIPATES AS
SOUTHERLY WINDS OVERSPREAD THE REGION. NEXT SHORTWAVE WILL BE GETTING
ORGANIZED OVER THE NORTHERN ROCKIES. DESPITE A MOISTURE AND
INSTABILITY AXIS DEVELOPING NEAR THE KANSAS/COLORADO BORDER IN THE
AFTERNOON...TOUGH TO FIND INITIATING MECHANISMS. SYNOPTIC SCALE LIFT
WILL BE FAR NORTH...AND DO NOT REALLY SEE CONVERGENCE IN THE SURFACE
WIND FIELD OR TROUGH IN THE MODEL MSLP FIELDS. ONLY THING LEFT WOULD
BE ELEVATED HEATING ON THE HIGHER TERRAIN OF COLORADO...AND THIS
TYPICALLY WILL INITIATE ISOLATED CONVECTION IN THE AFTERNOON...THEN
SPREADING EAST AFTER 00Z.

.LONG TERM... (TUESDAY - FRIDAY)
RIDGE CENTERED OVER THE GREAT BASIN IN THE WEST WILL BE THE PRIMARY
UPPER FEATURE THIS PERIOD. SLOW MOVING SHORTWAVE TROUGH WILL MOVE
ACROSS THE NORTHERN PLAINS AND DIG INTO THE GREAT LAKES/OHIO RIVER
VALLEY BY THE END OF THE PERIOD. ACCOMPANYING SURFACE FRONT EXPECTED
TO MOVE THROUGH THE LOCAL AREA EARLY IN THE PERIOD. TEMPERATURES
WILL FALL TO SLIGHTLY BELOW NORMAL BEHIND THE FRONT...THEN GRADUALLY
WARM BACK TO NEAR NORMAL.

BEST CHANCE FOR PRECIPITATION WILL BE WITH THE FRONT...PROBABLY ON
TUESDAY. EARLY NUMERICAL MODEL FORECASTS OF BASIC CONVECTIVE
PARAMETERS ARE ONLY MARGINALLY FAVORABLE FOR SEVERE STORMS. MAIN
LIMITING FACTOR APPEARS TO BE ONLY 15-20KTS OF 0-6KM BULK SHEAR
ALONG AND AHEAD OF THE EXPECTED FRONTAL POSITION. STILL... QUITE A
FEW DAYS OUT...AND ANY BOUNDARY IN THE AREA THIS TIME OF THE YEAR
ALWAYS CAUSES CONCERN. LATTER PART OF THE PERIOD WILL BE UNDER
NORTHWEST FLOW ALOFT. QVECTORS INDICATE OCCASIONAL SHORTWAVE ENERGY
WILL PROVIDE LARGE SCALE LIFT...BUT MOISTURE MAY BE SCARCE. AS A
RESULT...WILL ONLY CARRY SILENT POPS FROM WEDNESDAY AND BEYOND. /JDK

&&

.AVIATION...KGLD AND KMCK SHOULD SEE MOSTLY VFR CONDITIONS THROUGH
THE TAF PERIOD...THOUGH ISOLATED -TSRA COULD MOVE OVER KGLD BETWEEN
21 AND 03Z AND KMCK BETWEEN 01 AND 05Z AS A TROUGH MOVES THROUGH THE
REGION. WINDS WILL BE BREEZY AT 18015G28KT THROUGH 06Z. BY 15Z WINDS
WILL SHIFT TO NORTH ALSO AS A RESULT OF THE TROUGH. /SFJ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 25, 9:44 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT FRI MAY 25 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT FRI MAY 25 2007 /1144 AM CDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS SHOULD DEVELOP ALONG A TROUGH PUSHING THROUGH EASTERN
COLORADO LATE THIS AFTERNOON AND THEN MOVE EAST INTO THE REST OF
THE TRI-STATE AREA THIS EVENING. A FEW OF THESE STORMS MAY BE
SEVERE WITH STRONG DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ACROSS THE TRI-STATE
AREA SATURDAY AFTERNOON AND EVENING. STORMS ARE EXPECTED TO
DEVELOP ALONG A STALLED FRONT SATURDAY AFTERNOON. THERE IS ENOUGH
SHEAR FOR THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WIND.
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE BEGINNING OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SFJ/FS

In the hours before

Special weather statement, May 25, 3:30 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT FRI MAY 25 2007

KSZ013-252300-
SHERMAN-
430 PM MDT FRI MAY 25 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODLAND...AND MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 7 AND 32.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 169 AND 186.
Special weather statement, May 25, 3:59 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT FRI MAY 25 2007

COZ090-252345-
YUMA COUNTY-
459 PM MDT FRI MAY 25 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF IDALIA...AND MOVING EAST AT
5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

LOCKHART

The radar

The Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Sherman

When
May 25, 5:19 PM MST
Where
Sherman County, 6 mi S of Edson
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.243, -101.550

Flash Flood, Sherman

When
May 25, 5:30 PM MST to May 26, 12:00 AM MST
Where
Sherman County, 13 mi SE of Goodland
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.217, -101.548

Slow-moving thunderstorms produced extremely heavy rainfall across the southeast third of Sherman county. Water was reported running over roads and washing out some roads and bridges. Many county roads were impassible through the following day.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28264, 28252.